New York, 2014

Flash Flood in New York, August 5, 2014

August 5, 2014 · NWS BUF · 1 event in 1 county or zone

Showers and thunderstorms developed ahead of an approaching cold front. The heavy rains from the storms fell on already saturated ground and produced localized flash flooding in Sparta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Showers and thunderstorms developed ahead of an approaching cold front. The heavy rains from the storms fell on already saturated ground and produced localized flash flooding in Sparta. Portions of Routes 36 and 63 were washed out.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 5, 12:18 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 5, 12:18 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
118 PM EDT TUE AUG 5 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL SETTLE ACROSS THE REGION THIS AFTERNOON...
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WITH
SLIGHTLY COOLER AIR WILL MOVE ACROSS THE REGION BEHIND THE FRONT. A
FEW SHOWERS MAY STILL LINGER ON WEDNESDAY BEFORE DRY WEATHER RETURNS
BY THE END OF THE WEEK.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
A MODEST SHORTWAVE WILL DIG INTO THE BASE OF A MEAN UPPER LEVEL
TROUGH OVER EASTERN CANADA/NEW ENGLAND TONIGHT. THIS SYSTEM WILL
PROVIDE THE LIKELIHOOD OF SHOWERS WITH SOME EMBEDDED THUNDERSTORMS
THROUGH THIS EVENING. CONVECTION OVER SOUTHERN ONTARIO AND FROM THE
SOUTHERN TIER TO FINGER LAKES WILL MOVE ACROSS THE ENTIRE AREA THIS
AFTERNOON AND EARLY EVENING. THINGS SHOULD DIMINISH TO ISOLATED
SHOWERS BY 03Z. LEFTOVER CLOUDS WILL REMAIN OVERNIGHT INTO EARLY
WEDNESDAY WITH ISOLATED -SHRA ESPECIALLY ACROSS THE SOUTHERN TIER.

ACTIVITY WILL DIMINISH FROM NORTH TO SOUTH TONIGHT AS HIGH
PRESSURE BUILDS DOWN BEHIND THE FRONT AND A NOTABLE AREA OF
SUBSIDENCE DEVELOPS ACROSS THE AREA IN ITS WAKE. CLOUDS WILL
GRADUALLY DECREASE ON WEDNESDAY...HOWEVER SCATTERED CONVECTION
POSSIBLE SOUTHERN TIER LATE WEDNESDAY MORNING INTO THE AFTERNOON IN
CLOSER PROXIMITY TO COLD FRONT.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY/...
WHILE RIDGING BUILDS AT THE SURFACE...THE PERSISTENT UPPER TROUGH
MOVES TO OUR EAST DURING THE PERIOD. DIURNALLY DRIVEN SHOWERS ARE
EXPECTED BOTH WEDNESDAY AND THURSDAY. ON WEDNESDAY LINGERING
MOISTURE WILL RESULT IN THE SHOWERS/TSTMS ACROSS THE INLAND AREAS
WITH THE GREATEST THREAT ACROSS THE SOUTHERN TIER. ON THURSDAY THE
DIURNALLY DRIVEN SHOWERS WILL BE LIMITED TO THE NORTH COUNTRY.

TEMPERATURES CONTINUE TO BE COOL WITH DAYTIME HIGHS GENERALLY IN THE
LOWER TO MID 70S AND LOWS IN THE 50S.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
IT STILL LOOKS LIKE IT WILL BE AN EXCEPTIONAL STRETCH OF WEATHER FOR
THE LONG TERM PERIOD...ESPECIALLY CONSIDERING THE RECENT WET PATTERN
OUR REGION HAS BEEN IN. THE LONGWAVE UPPER LEVEL TROUGH IS FINALLY
FORECAST TO SLIDE EAST...WITH AN UPPER LEVEL RIDGE TO BUILD IN ITS
WAKE. THIS WILL ALLOW A LARGE AREA OF SURFACE HIGH PRESSURE TO BUILD
ACROSS OUR REGION AND INFLUENCE OUR WEATHER THROUGH THE WEEKEND AND
INTO EARLY NEXT WEEK. MODEL GUIDANCE IS IN EXCELLENT
AGREEMENT...WITH SEVERAL RUNS OF THE GFS/ECMWF IN GOOD AGREEMENT.
EXPECT FAIR WEATHER WITH AMPLE SUNSHINE THROUGH THE ENTIRE PERIOD.
TEMPERATURES WILL START OFF NEAR TO SLIGHTLY BELOW NORMAL...BUT WILL
WARM WITH TIME. BY SUNDAY AND MONDAY...HIGHS SHOULD CLIMB INTO THE 80S
IN MOST AREAS.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
CONVECTION OVER SOUTHERN ONTARIO AND FROM THE SOUTHERN TIER TO
FINGER LAKES WILL MOVE ACROSS THE ENTIRE AREA THIS AFTERNOON AND
EARLY EVENING. THINGS SHOULD DIMINISH TO ISOLATED SHOWERS BY 03Z.
ANY CONVECTION WILL HAVE CEILINGS 2-3K FT AND VSBY AROUND 3SM.
LEFTOVER CLOUDS WILL REMAIN OVERNIGHT INTO EARLY WEDNESDAY WITH
ISOLATED -SHRA ESPECIALLY ACROSS THE SOUTHERN TIER. DRIER AIR
ADVECTS SOUTHWARD ON WEDNESDAY WITH CLOUDS GRADUALLY DECREASING.
SCATTERED CONVECTION POSSIBLE SOUTHERN TIER 14-20Z WEDNESDAY IN
CLOSER PROXIMITY TO COLD FRONT.

OUTLOOK...
WEDNESDAY NIGHT THROUGH SUNDAY...OTHER THAN VALLEY FOG...NO
SIGNIFICANT WEATHER EXPECTED.

&&

.MARINE...
A WEAK COLD FRONT WILL CROSS THE LOWER GREAT LAKES THIS AFTERNOON
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS. OTHERWISE...FEW
CONCERNS FOR MARINE PURPOSES...AS LIGHT WINDS AND LOW SIGNIFICANT
WAVE HEIGHTS ARE EXPECTED THROUGH THE THE END OF THE WEEK.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...FRANKLIN
NEAR TERM...FRANKLIN
SHORT TERM...LEVAN
LONG TERM...APFFEL
AVIATION...FRANKLIN
MARINE...FRANKLIN
Hazardous weather outlook, Aug 5, 4:17 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
517 AM EDT TUE AUG 5 2014

NYZ001>008-010>014-019>021-085-060930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
517 AM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-060930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
517 AM EDT TUE AUG 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 5, 1:22 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
222 PM EDT TUE AUG 5 2014

NYZ020-051900-
CATTARAUGUS NY-
222 PM EDT TUE AUG 5 2014

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG
  GUSTY WINDS...AND VERY HEAVY RAIN CAPABLE OF PRODUCING LOCALIZED
  FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THIS STORM WAS
  LOCATED 7 MILES NORTHWEST OF ALLEGANY PARK...AND MOVING EAST AT 20
  MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  SALAMANCA...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4227 7848 4200 7853 4204 7898 4224 7899

MITCHELL
Special weather statement, Aug 5, 1:59 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
259 PM EDT TUE AUG 5 2014

NYZ012-019-020-085-052000-
CATTARAUGUS NY-CHAUTAUQUA NY-ERIE NY-WYOMING NY-
259 PM EDT TUE AUG 5 2014

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS TO 40 MPH...AND VERY HEAVY RAIN CAPABLE OF PRODUCING
  LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. THIS STORM
  WAS LOCATED NEAR GOWANDA...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  COLLINS AND GOWANDA...
  OTTO...
  SPRINGVILLE AND ASHFORD HOLLOW...
  EAST CONCORD...
  DELEVAN AND YORKSHIRE...
  ARCADE...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY!

LAT...LON 4233 7913 4256 7916 4259 7914 4263 7840
      4232 7842

MITCHELL

The radar

The Buffalo radar (KBUF), 90 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Livingston

When
August 5, 2:00 PM EST to 4:00 PM EST
Where
Livingston County, 1.38 mi N of White Bridge to 2.06 mi NNW of Dansville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.620, -77.730

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyWarnings in New York, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541400.